×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Ink Poisoning

Last updated Feb. 27, 2018

Approved by: Krish Tangella MD, MBA, FCAP

Ink Poisoning is the accidental or intentional intake of any ink product. The exposure may also occur following skin or eye contact.


What is Ink Poisoning?

  • An ink is a complex mixture of pigments and dyes that is available in liquid, paste, or even powder form. There are a variety of inks depending on the requirement - whether to write down class notes or for printing newspapers and magazines
  • Ink Poisoning is the accidental or intentional intake of any ink product. The exposure may also occur following skin or eye contact
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

Ink Poisoning may be also referred as the following:

  • Fountain Pen Ink Poisoning
  • Ink Toxicity
  • Printing Ink Poisoning
  • Writing Ink Poisoning

What are the Causes of Ink Poisoning?

  • Ink Poisoning is caused by the ingestion/swallowing of ink. The exposure may be also due to skin or eye contact
  • This intake could be accidental, or in some cases intentional, to bring self-harm
  • In general, ink is a blend of dyes and pigments that may contain certain heavy metals, organic compounds and petroleum-based oils
  • However, in most cases, writing inks are considered non-toxic; but, printing inks may be toxic

Note: The compound can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of other medications being taken, resulting in undesired side effects.

What are the Signs and Symptoms of Ink Poisoning?

The signs and symptoms of Ink Poisoning can vary from one individual to another. It may be mild in some and severe in others. The signs and symptoms may include:

  • If the paint gets in the eye, then eye irritation and pain; blurred vision
  • Staining of the skin, the insides of the mouth
  • Headaches
  • Nausea
  • Vomiting
  • Consuming significant amounts of ink, especially printing ink, can result in severe symptoms affecting the central nervous system

Note: It has been generally observed that presentations of symptoms occur only following consumption of significant quantities of writing ink.

How is First Aid administered for Ink Poisoning?

First Aid tips for Ink Poisoning:

  • Call 911 or your local emergency help number immediately, for emergency assistance
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Provide them with information such as the compound taken, quantity and time of ingestion, age, weight and general health status of affected individual
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • Unless instructed by a healthcare professional, DO NOT induce vomiting in the affected individual
  • If eye exposure has occurred, then wash the eye thoroughly with copious amounts of water (for about 15 minutes)
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the compound bottle/container to the ER

The emergency medical health professional might perform the following steps towards treating the condition:

  • Monitor vital signs
  • Medically manage symptoms and provide breathing support, if necessary
  • Administer fluids by an intravenous drip line, if necessary
  • Wash skin and eyes repeatedly and thoroughly (irrigation), to eliminate any remaining compound and wash away the stains

Who should administer First Aid for Ink Poisoning?

First aid for Ink Poisoning is administered by healthcare professionals.

  • The individual who is affected, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Ink Poisoning?

  • The prognosis of Ink Poisoning is dependent on the amount of substance consumed, time between consumption and treatment, severity of the symptoms, as well as general health status of the patient
  • If the individual can recover from the symptoms, with appropriate medication and early support, the outcome is generally good
  • Since, writing inks are generally non-toxic, the condition is not very dangerous. However, the prognosis following ingestion of massive quantities of printing ink can be considered only on a case-by-case basis

In general, toxicities are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Ink Poisoning be Prevented?

Ink Poisoning can be prevented by:

  • Always following instructions for usage of any health or cosmetic products
  • Keeping cosmetics, medications, and other healthcare products out of reach of children in child-proof containers
  • Keeping any poisonous/hazardous chemicals and other materials out of children’s reach
  • Keep all poisons correctly labeled and in suitable storage locations
  • Being aware of basic first aid steps in case of an emergency (such as inadvertent poisoning)

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, amount and time of consumption of the substance
    • Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: July 9, 2017
Last updated: Feb. 27, 2018